Alert archive / Michigan / Small Craft Advisories in 2017

Small Craft Advisory 71, NWS Grand Rapids, MI

October 15, 2017

NWS Grand Rapids, MI issued this small craft advisory at Oct 15, 2017, 6:33 PM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 15, 2017, 6:33 PM EDT (22:33 UTC)
Expired
Oct 16, 2017, 8:00 AM EDT
In force
13 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

314 
WHUS73 KGRR 152233
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 PM EDT SUN OCT 15 2017

LMZ844>849-160645-
/O.CAN.KGRR.GL.W.0016.000000T0000Z-171016T0000Z/
/O.NEW.KGRR.SC.Y.0071.171015T2233Z-171016T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
633 PM EDT SUN OCT 15 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT MONDAY. THE
GALE WARNING HAS BEEN CANCELLED. 

* WINDS...NORTHWEST TO 30 KNOTS DIMINISHING TONIGHT.

* WAVES...7 TO 11 FEET SUBSIDING TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
517 
WHUS73 KGRR 160106
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
906 PM EDT SUN OCT 15 2017

LMZ844>849-160915-
/O.CON.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
906 PM EDT SUN OCT 15 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY...

* WINDS...NORTHWEST 15 TO 25 KNOTS DIMINISHING OVERNIGHT.

* WAVES...5 TO 9 FEET SUBSIDING TO 3 TO 6 FEET OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
646 
WHUS73 KGRR 160704
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
304 AM EDT MON OCT 16 2017

LMZ847>849-160815-
/O.CAN.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/
GRAND HAVEN TO WHITEHALL MI-WHITEHALL TO PENTWATER MI-
PENTWATER TO MANISTEE MI-
304 AM EDT MON OCT 16 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

THE WINDS AND WAVES HAVE DIMINISHED TO BELOW CRITERIA...THUS
THE HAZARD WAS CANCELLED.

$$

LMZ844>846-161200-
/O.CON.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
304 AM EDT MON OCT 16 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS
MORNING...

* WINDS...NORTHWEST 15 TO 25 KNOTS DIMINISHING EARLY THIS MORNING.

* WAVES...3 TO 6 FEET SUBSIDING TO 2 TO 4 FEET THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
095 
WHUS73 KGRR 161202
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
802 AM EDT MON OCT 16 2017

LMZ844>846-161315-
/O.EXP.KGRR.SC.Y.0071.000000T0000Z-171016T1200Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-
802 AM EDT MON OCT 16 2017

...SMALL CRAFT ADVISORY HAS EXPIRED...

WINDS AND WAVES HAVE DIMINISHED TO THE ADVISORY WAS ALLOWED TO
EXPIRE.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 15, 3:27 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Oct 15, 3:27 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
327 PM EDT Sun Oct 15 2017

LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine/Hydro

.SYNOPSIS...
Issued at 327 PM EDT Sun Oct 15 2017

A few showers will linger through the overnight hours as one more
wave of low pressure pushes through the area. The rain will be very
light with only small amounts expected.

Conditions will improve on Monday with clearing skies and lighter
winds as high pressure builds in over the area. The dry weather will
last through the upcoming week. Temperatures will gradually warm
through the period back to above average levels.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 327 PM EDT Sun Oct 15 2017

We will be letting the wind advisory go early this afternoon with
the winds not living up to their potential. Otherwise the only
forecast challenge is rain chances into early Monday, and frost
potential for tonight up North.

A few very light showers continue to rotate through the area this
afternoon as the upper flow has become cyclonic and the upper cold
pool has moved into the region. These are just a nuisance today with
the somewhat gusty winds, compared to the flooding rains from
yesterday.

We will likely see an uptick in the showers tonight along the
lakeshore. This is due to the upper short wave over MN this
afternoon that will zip over the area overnight tonight. Lake effect
rain showers will remain possible with plenty of over-lake
instability with delta t/s of mid-upper teens C. This short wave
will supply some mid level moisture and better instability over the
lake effect from the NNW. Inland areas could see a few light showers
also.

With the additional cloud cover, frost does not look to be as likely
as once thought up across Central Lower. We have some patchy frost
up toward Leota, however we do not expect this will be significant
enough or widespread enough to need a headline.

After the short wave moves out Monday morning, we will see clearing
skies. These clear skies will last the remaining portion of the
short term through Tuesday night. Temps will be a little cool Monday
afternoon and Monday night. Temperatures will moderate then beyond
Monday.

.LONG TERM...(Wednesday through Sunday)
Issued at 327 PM EDT Sun Oct 15 2017

A fairly uneventful long term period looks to be in store as zonal
upper flow will prevail the entire time. The zonal flow will bring
dry weather from Wednesday through Saturday where no precipitation
is expected. Rain returns to the forecast for Saturday night into
Sunday, however the prospects are rather low given the upper wave is
weakening as it moves our direction.

As far as temperatures go we will be well above normal as the
surface flow will be southerly the bulk of the time. 850mb
temperatures will be in the lower to middle teens C, which should
produce highs in the 70s most likely. We have upper 60s to low 70s
in the forecast but these may trend upward slightly as we go
forward. Normal highs for this time of year are in the upper 50s, so
we will be at least 10 degrees above normal late in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 204 PM EDT Sun Oct 15 2017

MVFR conditions are widespread across Western Lower Michigan at
18z, but an improving trend should occur later this afternoon and
evening. Ceilings in the 1,000-2,000ft range should lift into the
2,000-3,000ft range after 21z or so. After 00z, most areas should
improve to VFR. There will be showers towards Lake Michigan that
continue all the way towards 09z tonight, but they should be on a
gradual tapering off trend as we head into Monday. VFR weather is
expected late tonight and Monday morning.

The gusty west to northwest winds will also be on a tapering off
trend with light winds expected overnight. The windiest conditions
(15-30 knots) will persist through about 23z, after which time the
wind should lose its gustiness and fall below 10-12 knots.

&&

.MARINE...
Issued at 327 PM EDT Sun Oct 15 2017

Gale warning remains in effect this afternoon, and is working out
nicely with most coastal sites above criteria, and waves over 10
feet. This will come down this evening.

The other threat for the nearshore waters are waterspouts. With
quite cool air coming in over the lake, and the wave moving overhead
tonight, that will be conducive for the threat of waterspouts. The
weakening winds will also help the cause. This threat will end Mon
morning as the wave moves by.

&&

.HYDROLOGY...
Issued at 327 PM EDT Sun Oct 15 2017

A widespread 1 to 3 inches fell across the majority of the area,
with the exception of Ludington to Clare. Greater totals of 3 to 5
inches were focused south of Holland-Lansing and west of Jackson.
Southern Van Buren, central Kalamazoo, and northern Calhoun counties
received a swath of 5 to 7 inches. Isolated amounts of 8 or 9 inches
fell around Decatur, Lawton, and west of Portage. And we're not
talking about snow here.

The scope of this weekend's rainfall in Southwest Michigan is
reminiscent of the tropical rains received on August 15-16, 2016.
However, the magnitude of the highest totals today is greater (the
highest totals in the 2016 event fell by South Bend). At the
Kalamazoo airport, greater than 6 inches fell, which is the greatest
2-day total (midnight-to-midnight) recorded there since the remnants
of Ike came through in September 2008.

This weekend's rain fell over a longer duration than Aug 2016 and
had relatively dry preceding conditions, so flooding is not as bad
as it could have been. Nonetheless, a number of road closures
occurred due to flooding across Van Buren and Kalamazoo, a small dam
failed near Paw Paw (with little to no impact to the downstream
Maple Lake, which was drawn down 4 feet last week for the winter),
and no doubt some homes and businesses were affected as well. Some
river points in the Kalamazoo and Grand river basins have risen or
are expected to rise above bankfull, and reaching flood stage is not
anticipated (except for minor flooding occurring on the Portage
River near Vicksburg). With a dry week ahead, rivers will run their
course without further exacerbation.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 8 PM EDT this evening for LMZ844>849.

&&

SYNOPSIS...NJJ
SHORT TERM...NJJ
LONG TERM...Duke
AVIATION...Duke
HYDROLOGY...CAS
MARINE...NJJ
Hazardous weather outlook, Oct 15, 5:25 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
525 PM EDT Sun Oct 15 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-160945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
525 PM EDT Sun Oct 15 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Flooding as a result of the recent heavy rainfall will persist
through the day for parts of the region. The region from Battle
Creek to near Paw Paw was hardest hit.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

High water levels will occur this coming week for parts of the
Grand and Kalamazoo basins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-160945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
525 PM EDT Sun Oct 15 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Gale force winds will generate large waves on Lake Michigan today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 15, 3:23 PM EDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     NON-TSTM WND GST 5 SW WHITEHALL          43.37N 86.42W
10/15/2017  M49 MPH          MUSKEGON           MI   MESONET

            MESONET STATION D2963, WHITEHALL LIGHTHOUSE.

0102 PM     NON-TSTM WND GST 2 W GRAND HAVEN         43.06N 86.26W
10/15/2017  M48 MPH          LMZ846             MI   MESONET

            MESONET STATION XGHL, 1 W GRAND HAVEN.

0200 PM     NON-TSTM WND GST 8 NNW LUDINGTON         44.05N 86.51W
10/15/2017  M45 MPH          MASON              MI   MESONET

            MESONET STATION BSBM4, BIG SABLE POINT.

0230 PM     NON-TSTM WND GST 1 W SOUTH HAVEN         42.40N 86.29W
10/15/2017  M44 MPH          LMZ844             MI   MESONET

            MESONET STATION SVNM4, SOUTH HAVEN GLERL.

0150 PM     NON-TSTM WND GST 5 W PORT SHELDON        42.90N 86.30W
10/15/2017  M43 MPH          LMZ874             MI   BUOY

            BUOY STATION 45029, PORT SHELDON BUOY.

1050 AM     NON-TSTM WND GST 40 W DOUGLAS            42.70N 87.00W
10/15/2017  M40 MPH          LMZ876             MI   BUOY

            BUOY STATION 45007, S LAKE MI BUOY.

0120 PM     NON-TSTM WND GST 6 W ROOSEVELT PARK      43.20N 86.40W
10/15/2017  M40 MPH          LMZ847             MI   BUOY

            BUOY STATION 45161, MUSKEGON BUOY.

&&
Local storm report, Oct 15, 3:29 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT SUN OCT 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HEAVY RAIN       3 WSW CANNONSBURG       43.04N 85.53W
10/15/2017  M2.55 INCH       KENT               MI   NWS EMPLOYEE

            THIS WAS A STORM TOTAL.

&&

WH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 9:31 PM EDTAreal Flood WarningGRRAllegan, Barry, Eaton24 hr
Oct 14, 9:48 PM EDTRiver Flood WarningGRRKalamazoo58 hr
Oct 14, 10:34 PM EDTRiver Flood AdvisoryGRRIonia37 hr
Oct 14, 10:34 PM EDTRiver Flood AdvisoryGRRIngham59 hr
Oct 14, 10:34 PM EDTRiver Flood AdvisoryGRRClinton37 hr
Oct 14, 10:34 PM EDTRiver Flood AdvisoryGRRBarry37 hr
Oct 14, 10:34 PM EDTRiver Flood AdvisoryGRRAllegan4 days
Oct 15, 1:16 AM EDTSpecial Weather StatementGRRVan Buren59 min
Oct 15, 2:58 AM EDTSpecial Weather StatementGRRIngham, Jackson62 min
Oct 15, 5:56 AM EDTSpecial Weather StatementGRRClare, Mecosta, Newaygo, Osceola64 min
Oct 15, 7:51 AM EDTRiver Flood AdvisoryGRRKalamazoo36 hr

Nearby

Small Craft Advisories in Michigan, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.